Iowa, 2010Flash Flooding in Iowa, March 12 to 13, 2010
March 12 to 13, 2010 · NWS DMX · 4 events in 2 counties and zones
Warm weather and melting snow continued to cause problems with rivers over north central Iowa through the 12th and 13th. Ice jamming occurred along the Winnebago near Mason City and the Des Moines River north of Fort Dodge.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $550,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Warm weather and melting snow continued to cause problems with rivers over north central Iowa through the 12th and 13th. Ice jamming occurred along the Winnebago near Mason City and the Des Moines River north of Fort Dodge. Several streets were closed in Mason City by high water and chunks of ice. Flooding was more severe in the Fort Dodge area. Two housing areas were flooded by the high water with water reportedly surrounding the houses. Farther into town, flooding along Scenic Drive occurred with ice chunks flowing onto the road, and numerous trees taken down by flowing ice chunks. The flooding reached a status quo for nearly 12 hours during the morning hours in the Fort Dodge area. The ice remained, but the flash flood potential had ended. During the early afternoon hours of the 13th, ice began to move and jam again, flooding many of the same areas as were flooded the previous night. The flash flooding stabilized again by late afternoon.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Mar 12, 5:54 PM CST, 1 hour 31 minutes earlier.
Area forecast discussion, Mar 12, 5:54 PM CST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
554 PM CST FRI MAR 12 2010
...UPDATED 13/00Z AVIATION DISCUSSION...
.SHORT TERM /TONIGHT/...
SURFACE LOW IS SHIFTING EAST TONIGHT WHILE THE UPPER LEVEL FEATURES
CONTINUE TO DIVE TO THE SOUTHEAST. LATEST MODEL RUNS KEEP THE BULK
OF THE PRECIP FROM THE WRAP AROUND OF THIS SYSTEM TO OUR SOUTH AND
EAST THOUGH WE DO GET CLIPPED IN OUR SOUTHEAST BY SOME PRECIP LATER
TONIGHT. THE GFS IS ONLY SLIGHTLY MORE BULLISH ON THIS IDEA SO
COMPROMISES WERE MADE TO TONIGHTS GRIDS. FIRST POPS WERE PULLED
BACK FROM MOST LOCATIONS EXCEPT THE FAR SOUTH THROUGH MIDNIGHT.
AFTER MIDNIGHT I KEPT THE HIGHER POPS RELEGATED TO THE SOUTH AND
EAST AND WHILE I FEEL THIS IS HIT HARDER THAN IT NEEDS TO BE...THE
MOVEMENT OF THE LOW AND THE EXTENT OF THE WRAP AROUND IS STILL IN
QUESTION. IT SHOULD STILL HAVE A LESSER IMPACT ON CENTRAL IOWA
WHICH IS GOOD GIVEN THE SNOW PACK TO THE NORTH AND THE RISING RIVERS
ELSEWHERE. TEMPS LOOKED GOOD FOR TONIGHT. BROUGHT AFTERNOON MAXES
UP A BIT AND WITH THE EXPECTED CONTINUED CLOUD COVER I DID NUDGE
LOWS UP AS WELL.
ONE CAVEAT IS THE PRECIP TO OUR NORTH AND WEST COMING DOWN AND
CAUGHT UP IN THE UPPER FLOW. AT THIS TIME IT LOOKS LIKE IT WILL
JUST GRAZE OUR WESTERN COUNTIES. HOWEVER...IF THINGS SHIFT EAST
FASTER THAN I AM CURRENTLY THINKING THEN THE PRECIP MAY NOSE INTO
OUR WESTERN COUNTIES A BIT MORE AGGRESSIVELY THAN I HAVE THEM
FORECAST FOR NOW. THIS WILL NEED TO BE WATCHED THIS EVENING.
.LONG TERM /TONIGHT THROUGH THURSDAY/...
FINAL STAGE OF STRONG SOUTHERN STREAM SHORT WAVES EXPECTED TO MOVE
THROUGH SATURDAY THEN EXIT THE REGION. TWO PRIMARY PIECES OF ENERGY
THAT ARE OF INTEREST. FIRST THE CLOSED LOW THAT WAS OVER IOWA ON
THURSDAY AND NOW LOCATED SOUTH OF KANSAS CITY AND A SECOND STRONG
SHORT WAVE NOW LIFTING INTO THE LOWER OHIO VALLEY. THE CLOSED LOW
WILL REMAIN THE PRIMARY SYSTEM AS IT DIVES SOUTHEAST AND INTO THE
SOUTHEASTERN CONUS BY SATURDAY MORNING. THE OTHER SHORT WAVE WILL
BECOME CAUGHT UP IN THE CYCLONIC FLOW AND ROTATE BACK TO THE LATE
TONIGHT AND INTO SATURDAY MORNING. TRENDS CONTINUE TO SUGGEST A MORE
SOUTHERLY TRACK OF THE WRAP AROUND IMPULSE REACHING NEAR ST. LOUIS
AND SOME KINEMATIC FORCING AND UVM LINGERING INTO THE SOUTHEAST AND
SOUTHERN THIRD OF THE FORECAST AREA SATURDAY MORNING. MID LEVEL DRY
AIR SHOULD BRING AN END TO THE RAIN DURING THE DAY THOUGH GOOD LOW
LEVEL SATURATED LAYERS WOULD SUGGEST WITH SOME VERTICAL MOTION AND
COALESCENCE TAKING PLACE...MAY HELP PRODUCE SOME DRIZZLE SATURDAY
INTO SATURDAY NIGHT. AREAS OF FOG...MAYBE LOCALLY DENSE...ARE
POSSIBLE BUT NORTHERLY LOW LEVEL FLOW WOULD NOT BE SUPPORTIVE OF
ANYTHING SIGNIFICANT.
ANOTHER SYSTEM IS EXPECTED TO DROP SOUTHEAST THROUGH THE NORTHWEST
FLOW MONDAY THROUGH TUESDAY. A FEW SHOWERS ARE POSSIBLE WITH THIS
SYSTEM THOUGH ONCE AGAIN NOT ENOUGH PRECIPITATION TO AFFECT CURRENT
HYDRO SITUATION. THEN UPPER RIDGE WILL BUILD INTO THE MIDWEST WITH
THE THERMAL RIDGE NOT TOO FAR BEHIND. COULD BE QUITE WARM BY
THURSDAY AND WITH SOME SUN AND SOUTHERLY FLOW...COULD PUSH SOME 60S
INTO IOWA. NOT QUITE THIS WARM IN THE FORECAST YET. SOME TIMING
DIFFERENCE WITH PACIFIC SYSTEM FOR THE END OF NEXT WEEK. USED A
ECMWF/GFS BLEND WHICH CENTERS PRECIPITATION CHANCES ON FRIDAY.
&&
.AVIATION...
13/00Z...SURFACE LOW LOCATED OVER THE OHIO VALLEY...AND A PAIR OF
VORT MAXES ARE ANTICIPATED TO AFFECT THE STATE OVERNIGHT INTO
TOMORROW. FIRST VORT MAX LOCATED OVER SOUTHWEST MN WILL ENTER
NORTHERN IOWA LATER THIS EVENING AND HAVE BROUGHT MVFR VIS AND CIGS
AFTER 04Z...WITH THE POTENTIAL FOR IFR CONDITIONS TOWARDS MORNING.
THE SOUTHERN VORT MAX LOCATED OVER NORTHERN MO WILL BRING IN RAIN
ACROSS OTM...AND POSSIBLY DSM AREA THROUGH THE OVERNIGHT HOURS.
STILL LOOKING AT MVFR TO IFR CONDITIONS OVERNIGHT INTO TOMORROW
MORNING...WITH BUFR SOUNDINGS INDICATING AT LEAST DRIZZLE FOR AN
EXTENDED PERIOD ON SATURDAY. MVFR CIGS PERSIST THROUGH TOMORROW
NIGHT WITH LOW LEVEL MOISTURE AND CAA AFFECTING THE STATE.
&&
.HYDROLOGY...
WIDESPREAD MODERATE TO MAJOR FLOOD EVENT CONTINUES TO UNFOLD ACROSS
THE ENTIRE CWA. WE/RE NOT LOOKING AT ANOTHER 2008 EVENT HOWEVER.
THIS FLOOD EVENT WAS EXPECTED TO OCCUR...THOUGH...PER OUR FIRST
SPRING FLOOD OUTLOOK FROM LATE JANUARY WHICH HIGHLIGHTED A HIGH RISK
OF SIGNIFICANT FLOODING. THE FLOOD THREAT IS MIGRATING FROM SOUTH TO
NORTH WITH TIME. BASINS OF MOST CONCERN ARE FIRST THE DES
MOINES/RACCOON...FOLLOWED BY THE CEDAR/IOWA THEN SKUNK. MODERATE TO
MAJOR FLOODING EXPECTED AT MANY LOCATIONS IN THE DES MOINES/RACCOON
RIVER BASINS.
ICE JAMS CONTINUE TO BE PROBLEMATIC...WITH THE LEADING EDGE OF THE
ACTIVITY MIGRATING FROM SOUTH TO NORTH AHEAD OF THE OVERALL FLOOD
THREAT. THE ICE JAM ACTIVITY HAS BEEN RATHER PREDICTABLE FOR THIS
EVENT...WITH THE MAJORITY OF THE EVENTS OCCURRING WITHIN 12 TO 24
HRS AFTER STREAMS BEGIN TO RISE. THE ICE JAM ACTIVITY HAS BEEN MORE
PROLIFIC THAN NORMAL...WHICH WAS EXPECTED. THE ICE HAS BECOME
THICKER THAN NORMAL...DUE TO OUR COLDER THAN NORMAL WINTER...WITH
THICKNESSES EXCEEDING 12 TO 18 INCHES IN SOME LOCATIONS. THE ICE JAM
HOT SPOTS TODAY HAVE INCLUDED BUT ARE NOT LIMITED TO THE FORT DODGE
AREA...AS WELL AS VARIOUS LOCATIONS IN THE CEDAR RIVER BASIN
UPSTREAM OF WATERLOO. DUE TO THE WIDESPREAD POTENTIAL FOR FLASH
FLOODING FROM THE JAMS...WE ELECTED TO ISSUE A FLASH FLOOD WATCH FOR
COUNTIES ALONG AND NORTH OF U.S. HWY 20.
WE WILL HAVE TO CONTINUE MONITORING THE NEXT WX SYSTEM TO AFFECT OUR
CWA FRIDAY NIGHT INTO SATURDAY. OUR PRESENT RIVER FORECASTS DO
INCLUDE EXPECTED RAINFALL FROM THIS SYSTEM. AS THE FORECASTS
SHOW...WE DO NOT EXPECT THE RAIN TO ADD SIGNIFICANTLY TO THE CRESTS
LIKE WHAT HAPPENED IN 2008 IN SOME LOCATIONS.
REGARDLESS OF HOW MUCH RAIN FALLS THIS WEEKEND...HOWEVER...MANY
STREAMS WILL BE SLOWER THAN NORMAL TO RECEDE POST-CREST AND FALL
BELOW STAGE...AS THE RUNOFF FROM SNOW MELT AS WELL AS EXCESS SOIL
MOISTURE TAKES A WHILE TO FINDS THEIR WAY INTO THE STREAMS.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR NORTH CENTRAL IOWA.
&&
SHORT TERM...FAB
AVIATION...PODRAZIK
LONG TERM...DONAVON
HYDROLOGY...ZOGG
Hazardous weather outlook, Mar 12, 7:03 PM CST, 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
703 PM CST FRI MAR 12 2010
IAZ044>050-057>062-070>075-081>086-092>097-140115-
CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-
DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-
MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-
DECATUR-WAYNE-APPANOOSE-DAVIS-
703 PM CST FRI MAR 12 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.
.DAY ONE...TONIGHT
FLOODING WILL CONTINUE THROUGH SATURDAY...ESPECIALLY IN RIVER
BASINS NORTH OF INTERSTATE 80. FLOOD WARNINGS ARE IN EFFECT IN
MANY AREAS. PLEASE SEE OUR WEBSITE AT WEATHER.GOV/DESMOINES FOR
DETAILS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
LOCALLY DENSE FOG IS POSSIBLE SATURDAY NIGHT. FLOODING WILL
PERSIST INTO THE WEEKEND AS SNOW MELT CONTINUES AND RUNOFF FLOWS
INTO RIVERS. FLOOD WARNINGS ARE IN EFFECT IN MANY AREAS. PLEASE
SEE OUR WEBSITE AT WEATHER.GOV/DESMOINES FOR DETAILS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED...HOWEVER ANY REPORTS OF
FLOODING AND ICE JAMS ARE ENCOURAGED AND GREATLY APPRECIATED.
IAZ004>007-015>017-023>028-033>039-140115-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-
703 PM CST FRI MAR 12 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.
.DAY ONE...TONIGHT
ICE JAMS REMAIN POSSIBLE THROUGH TONIGHT AND FLOODING WILL ALSO
CONTINUE TO INCREASE. A FLASH FLOOD WATCH AND FLOOD WARNINGS ARE
IN EFFECT FOR MANY AREAS. PLEASE SEE OUR WEBSITE AT
WEATHER.GOV/DESMOINES FOR DETAILS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
LOCALLY DENSE FOG IS POSSIBLE SATURDAY NIGHT. FLOODING IS
EXPECTED TO PERSIST ACROSS MUCH OF THE AREA THROUGH THE WEEKEND.
FLOOD WARNINGS ARE IN EFFECT IN SOME AREAS. PLEASE SEE OUR WEBSITE
AT WEATHER.GOV/DESMOINES FOR DETAILS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED...HOWEVER ANY REPORTS OF
FLOODING AND ICE JAMS ARE ENCOURAGED AND GREATLY APPRECIATED.
Flash Flood, Webster
- When
- March 12, 7:25 PM CST to March 13, 5:00 AM CST
- Where
- Webster County, 1.68 mi WNW of (Fod)ft Dodge Muni A to 2.38 mi WNW of (Fod)ft Dodge Muni A
- Cause
- Ice Jam
- Property damage
- $200,000
- Reported by
- Trained Spotter
- Coordinates
- 42.560, -94.210
Flash flood due to an ice jam along the Des Moines River near Fort Dodge. Two to three feet of flowing water was reported throughout the Breen Addition just north of Fort Dodge, with several houses receiving water up to the first panel of garage doors.
Flash Flood, Cerro Gordo
- When
- March 12, 11:43 PM CST to March 13, 3:51 AM CST
- Where
- Cerro Gordo County, Mason City to 1.63 mi SE of Winnebago Hgts
- Cause
- Ice Jam
- Property damage
- $50,000
- Reported by
- Law Enforcement
- Coordinates
- 43.150, -93.200
Flash Flood, Webster
- When
- March 12, 11:44 PM CST to March 13, 5:00 AM CST
- Where
- Webster County, 0.69 mi N of Ft Dodge to 2.21 mi SW of (Fod)ft Dodge Muni A
- Cause
- Ice Jam
- Property damage
- $200,000
- Reported by
- Emergency Manager
- Coordinates
- 42.510, -94.180
The Emergency Manager reports that water was rising rapidly in the Riverdale area with large chunks of ice moving and water flowing rapidly. Flooding continues in the Breen Addition as well.
Flash Flood, Webster
- When
- March 13, 1:57 PM CST to 5:38 PM CST
- Where
- Webster County, 1.47 mi SSW of (Fod)ft Dodge Muni A to 1.12 mi NW of (Fod)ft Dodge Muni A
- Cause
- Ice Jam
- Property damage
- $100,000
- Reported by
- Emergency Manager
- Coordinates
- 42.530, -94.190
Flash flooding due to ice jams along Scenic Drive near the Des Moines River west bank.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Lightning Strike in Tennessee, March 12, 20101 death · $310,000 · 1 in hail · 3 events
- Coastal Flood and High Surf in New York, March 12 to 15, 2010$31 million · 15 events
- Rip Current in Florida, March 12, 20101 death · 1 injured · 1 event
- Avalanche in Colorado, March 12, 20101 death · 1 event
- Hail and Damaging Winds in Alabama, March 12, 2010$459,000 · 1.75 in hail · 32 events
- Tornado and Hail in Georgia, March 12, 2010$125,000 · EF0 · 14 events
- Hail and Damaging Winds in Alabama, March 12, 2010$50,000 · 2.75 in hail · 19 events
- Flooding in South Dakota, March 12 to 28, 2010$100,000 · 3 events
- Hail in Tennessee, March 12, 2010$20,000 · 1.25 in hail · 1 event
- Flooding and Hail in Tennessee, March 12, 2010$5,000 · 1 in hail · 10 events
- Lightning Strike in South Carolina, March 12, 2010$15,000 · 1 event
- Flooding in South Dakota, March 12 to 31, 20107 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 210542, 210540, 210543, 210644.